Tornadoes · United States · Washington · 2010
EF0 tornado, Wheeler, Washington, May 19, 2010
This EF0 tornado ran 0.2 miles across Grant County on May 19, 2010, touching down at 6:15 PM PDT and reaching 100 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 19, 2010
- Touchdown
- 6:15 PM PDT (01:15 UTC)
- Lifted
- 6:20 PM PDT (01:20 UTC)
- On the ground
- 5 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Grant County
- Touchdown point
- 47.188, -119.150
- Lift-off point
- 47.191, -119.151
- Record number
- 1005191915-01
What the Weather Service recorded
A gust front from a line of convective showers and embedded lightning in spots led to damage over portions of Central and Eastern Washington. In addition, a brief tornado occurred near Moses Lake. On the Palouse and in the Spokane area, four to six diameter tree branches were snapped off. When the gust front hit the Ruby area, lightning was associated with it where local significant damage occurred.
An EF0 tornado touched down five miles northeast of Moses Lake on Northeast Road P. Non-continuous track from south to northwest for one-half to one-third of a mile. The tornado had an estimated width of 100 yards with winds of 65 to 85 miles per hour. The tornado lifted a section of roof that was unattached and sitting on the ground or leaning against something on the ground. The wind lifted this unattached roof about 20 feet off the ground and dropped it 30 feet from its original location onto the old barn, destroying it. A grain silo was damaged by the tornado. Numerous large tree branches were downed, including one tossed 300 feet from the tree. Numerous shingles were spread 120 yards. The time of the tornado is estimated from 5:15 PST to 5:20 PST.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:00 UTC | 05:00 UTC | Wind Advisory | OTX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the tornado touched down at May 19, 5:17 PM PDT, 58 minutes earlier.
Area forecast discussion, May 19, 5:17 PM PDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
517 PM PDT WED MAY 19 2010
.SYNOPSIS...
A STRONG COLD FRONT WILL BRING WIDESPREAD RAIN AND GUSTY WINDS AND
POSSIBLE THUNDERSTORMS TO THE AREA TONIGHT FOLLOWED BY A VERY COOL
AND SHOWERY PATTERN FOR THE REMAINDER OF THE WORK WEEK INTO THE
WEEKEND.
&&
.DISCUSSION...
TONIGHT...THE OVERALL SYNOPTIC PATTERN HAD A WELL WRAPPED LOW
PRESSURE TROUGH OFF THE WEST COAST AT 2 PM. PRECIPITATION ALONG
THE ASSOCIATED INCOMING OCCLUDING FRONT HAD MADE IT AS FAR AS THE
DALLES AT THAT TIME. INDICATIONS ARE THIS FRONT AND THE TROUGH ITSELF
WILL HAVE A SIGNIFICANT IMPACT ON THE PACIFIC NORTHWEST INTO THE WEEKEND.
FIRST THE FRONT WILL CONTINUE TO PROGRESS EAST THIS AFTERNOON AND
EVENING BRINGING POTENTIAL HEAVY RAIN TO THE HIGHER ELEVATIONS OF
THE CASCADES AT FIRST AND EVEN SOME RAIN TO CASCADE EAST SLOPES. BY 7
PM PDT THE FRONT SHOULD MAKE IT AS FAR AS SPOKANE SPREADING RAIN
AS IT MOVES ACROSS THE BASIN AND NORTHERN MOUNTAINS. THIS FRONT
MAY TRIGGER THUNDERSTORM ACTIVITY ALONG IT AS WELL. ANOTHER IMPACT
WILL BE GUSTY WINDS. A SHORT LENGTH WIND ADVISORY FOR THIS GUSTY
FRONT WILL BE IN EFFECT TO ADDRESS WIND GUST POTENTIAL TO 45 MPH
THIS AFTERNOON AND EVENING.
FOR THURSDAY THE TROUGH WILL CONTINUE TO SPILL COOL AIR INTO THE
REGION. WITH COLD TEMPERATURES ALOFT PRODUCING AN UNSTABLE AIRMASS
THE POTENTIAL FOR SHOWERS WITH ISOLATED THUNDERSTORMS MAINLY
NORTH IF INTERSTATE 90. TEMPERATURES WILL BE AT LEAST 10 TO 15
DEGREES COOLER THAN TODAY WITH SNOW LEVELS DOWN TO AROUND 3800
FEET ON AVERAGE. TC
THURS NT THROUGH SAT...WE'VE FOCUSED ON COLD LOW TEMPS THURS
NT...THEN LOWERING SNOW LEVELS AND PCPN CHANCES FRI AND SAT AS A
SLOW-MOVING UPPER LOW MOVES INTO THE PAC NW AND WRN CONUS. BRIEF
SHORT- WAVE UPPER RIDGING THURS NT WILL ACCOMPANY CLEARING SKIES
BEHIND THURS EVENINGS EXITING VORT MAX. THIS CLEARING HOWEVER IS
SHORT-LIVED...WITH THE UPPER LOW DIGGING DOWN THE COAST AND
EJECTING ANOTHER VORT MAX INTO OREGON. QUICKLY-STRENGTHENING
LARGE-SCALE ASCENT OVER SE WA AHEAD OF THIS WAVE SHOULD BEGIN TO
PRODUCE LIGHT PCPN BY 12Z FRI WELL S OF INTERSTATE 90. BY FRI
AFTERNOON THE VORT MAX WILL HAVE SHEARED NE INTO THE CNTRL ID
PANHANDLE...PRODUCING A COUPLE TENTHS LIQUID EQUIVALENT FROM THE
NRN BLUE MTNS TO SHOSHONE COUNTY. SNOW LEVELS WILL FALL TO AROUND
40K FT MSL AROUND 12Z FRI... BUT RISE TO AROUND 5K FT MSL BY
MIDDAY. TO ACCOUNT FOR THIS WE'VE INCREASED SNOW AMNTS FOR THE
MTNS. FOR THE REST OF FRI THROUGH SAT...EXPECT HI TEMPS AROUND 10F
BELOW NORMAL WITH SCATTERED SHOWERS. FCST SOUNDINGS MARGINALLY
SUPPORT AFTERNOON THUNDER FRI AND SAT. BZ
SUNDAY NIGHT THROUGH WEDNESDAY...UPPER FLOW DURING THIS PERIOD IS
CONTROLLED BY THE LONG WAVE TROUGH OVER THE E PAC/WRN US. STARTING
SUNDAY NIGHT THE JET STREAM IS WELL AWAY FROM THE AREA WITH COLD
AIR ALOFT... BUT LIMITED MOISTURE. AGREEMENT BETWEEN SUCCESSIVE
RUNS OF THE GFS AND THE 19/12Z ECM IS FAIRLY GOOD THROUGH MONDAY
NIGHT AND THEN DIFFERENCES ARISE.
WITH THE MAIN STORM TRACK DETOURING AROUND THE PAC NW... KEPT THE
POPS RELATIVELY LOWER THROUGH TUESDAY. TEMPS EXPECTED TO MODERATE SOME
FROM FRI/SAT TIME FRAME... ALTHOUGH THEY WILL REMAIN BELOW THE
AVERAGE VALUES FOR THIS TIME OF YEAR. BY TUESDAY NIGHT THE 19/12Z
ECM SHOWS A DEEP CUT OFF NR 45N/130W WHILE THE GFS HAS A MORE
PROGRESSIVE PATTERN. TRENDED TOWARDS THIS LATTER SOLUTION WHERE
THE STORM TRACK MAKES A RUN AT THE REGION TUESDAY AND WEDNESDAY.
THIS RESULTED IN SLIGHTLY HIGHER POPS WHILE KEEPING THE TEMPS
BELOW AVERAGE. JL
&&
.AVIATION...
A FAST APPROACHING COLD FRONT...CURRENTLY PASSING OVER THE
CASCADES...WILL QUICKLY TRAVERSE ACROSS THE BASIN THIS EVENING INTO
TONIGHT. JUST AHEAD AND ALONG THIS FRONT WILL BE MODERATE TO HEAVY
RAINFALL WITH EMBEDDED T-STORMS POSSIBLE. THIS FRONT SHOULD BE MOVING
OUT OF THE KEAT AND KMWH AREA AROUND 03-04Z AS IT MOVES INTO EXTREME
EASTERN WA. REDUCED VISIBILITIES WILL BE LIKELY UNDER THIS HEAVY
PCPN BAND WITH MVFR CIGS POSSIBLE AT THE KPUW...KGEG...KSFF...AND
KCOE TAF SITES. THIS FRONT WILL ALSO SUPPLY GUSTY SOUTHWEST WINDS UP
TO 45 KTS. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 43 55 35 52 36 58 / 80 30 20 70 40 30
COEUR D'ALENE 43 54 33 53 35 55 / 80 40 20 60 40 40
PULLMAN 41 52 36 51 34 53 / 80 30 20 70 50 40
LEWISTON 46 59 42 53 39 59 / 70 40 20 70 50 30
COLVILLE 42 59 31 60 36 63 / 80 50 20 40 30 30
SANDPOINT 42 54 32 54 37 54 / 80 60 30 30 40 40
KELLOGG 40 48 33 49 33 51 / 80 50 20 70 50 50
MOSES LAKE 42 63 37 59 37 65 / 60 20 20 40 10 10
WENATCHEE 45 58 37 59 39 62 / 60 20 20 40 10 10
OMAK 41 61 33 62 36 64 / 80 20 20 30 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT PDT TONIGHT
COEUR D'ALENE AREA.
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING IDAHO PALOUSE.
WA...WIND ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT PDT TONIGHT
SPOKANE AREA.
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING LOWER GARFIELD AND
ASOTIN COUNTIES...MOSES LAKE AREA...UPPER COLUMBIA BASIN...
WASHINGTON PALOUSE.
&&Hazardous weather outlook, May 19, 3:19 PM PDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 319 PM PDT WED MAY 19 2010 IDZ001-004-027-WAZ031-037-038-042-043-202230- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 319 PM PDT WED MAY 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT PRODUCING LOCALLY HEAVY RAIN AN ISOLATED THUNDERSTORMS ALONG THE FRONT. ALSO EXPECT WIND GUST POTENTIAL TO 35 MPH AS THE FRONT PASSES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSEASONABLY COOL PACIFIC LOW PRESSURE SYSTEM WILL SETTLE INTO THE PACIFIC NORTHWEST ON THURSDAY AND LINGER THROUGH SUNDAY. EXPECT UNSEASONABLY COOL TEMPERATURES AND A POTENTIAL FOR FREEZING TEMPERATURES FRIDAY...SATURDAY...AND SUNDAY MORNINGS. THIS HAZARDOUS WEATHER STATEMENT PERTAINS TO THE EAST SLOPES OF THE CASCADES...OKANOGAN VALLEY...OKANOGAN HIGHLANDS...NORTHEAST MOUNTAINS OF WASHINGTON...NORTHERN IDAHO PANHANDLE...CENTRAL PANHANDLE MOUNTAINS...CAMAS PRAIRIE...AND BLUE MOUNTAINS. THIS INCLUDES BUT IS NOT LIMITED TO WINTHROP...OMAK...REPUBLIC... COLVILLE...NORTHPORT...IONE...DEER PARK...BONNERS FERRY... SANDPOINT...KELLOGG...DEARY...WINCHESTER...ANATONE. CLIMATOLOGICAL GROWING DATES FOR ALL LOCATIONS BEGIN ON OR BEFORE MAY 21. PLEASE MONITOR THE FORECAST TO DETERMINE IF FURTHER ACTION IS NECESSARY TO PROTECT TENDER VEGETATION. IDZ002-003-026-WAZ032>036-041-044-202230- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- WATERVILLE PLATEAU- 319 PM PDT WED MAY 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. IN ADDITION TO LOCALLY HEAVY RAIN AND ISOLATED THUNDERSTORMS...THERE IS A POTENTIAL FOR SOUTHWEST WIND GUSTS AS HIGH AS 45 MPH FOR A FEW HOURS AFTER THIS FRONTAL PASSAGE. THE FRONT WILL PASS THROUGH THE WENATCHEE AREA...WATERVILLE PLATEAU AND THE MOSES LAKE AREA EARLY EVENING...AND THE SPOKANE AND PULLMAN REGION AROUND 8 PM TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSEASONABLY COOL PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST ON THURSDAY AND LINGER THROUGH SUNDAY. EXPECT UNSEASONABLY COOL TEMPERATURES AND A POTENTIAL FOR LOCAL FREEZING TEMPERATURES FRIDAY...SATURDAY...AND SUNDAY MORNINGS. THIS HAZARDOUS WEATHER STATEMENT PERTAINS TO THE UPPER COLUMBIA BASIN...SPOKANE AND COEUR D'ALENE...PALOUSE...LEWISTON AREA... AND LOWER GARFIELD AND ASOTIN COUNTIES. THIS INCLUDES BUT IS NOT LIMITED TO WILBUR...HARRINGTON...DAVENPORT... SPOKANE...COEUR D'ALENE...PULLMAN...MOSCOW...LEWISTON...LENORE... AND POMEROY. CLIMATOLOGICAL GROWING DATES FOR ALL LOCATIONS BEGIN ON OR BEFORE MAY 21. PLEASE MONITOR THE FORECAST TO DETERMINE IF FURTHER ACTION IS NECESSARY TO PROTECT TENDER VEGETATION.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Spokane, WA (KOTX), 00:00Z
1.3 hours before the tornado, 214 km from the path. May 20, 2010.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 188 J/kg
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.4 K/km
Spokane, WA (KOTX), 12:00Z
10.7 hours after it, 214 km from the path. May 20, 2010.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -95865 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.3 K/km
The radar
The Spokane radar (KOTX), 127 km away, was scanning. The volume nearest the touchdown began at 01:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:15 UTC | TORNADO 0 | 5 Ne Moses Lake | Grant, WA | STORM SURVEY AUTHENTICATES EF0 TORNADO TOUCHDOWN 5 MILES NORTHEAST OF MOSES LAKE ON NE ROAD P. NON-CONTINUOUS TRACK FROM SOUTH TO NORTHWEST...FOR 1/2 TO 1/3 OF A MILE. ESTIMATED WIDTH 300 FEET. ESTIMATED WINDS 65 TO 85 M |
| 01:15 UTC | TORNADO | 5 Ne Moses Lake | Grant, WA | TORNADO TOUCHDOWN REPORTED 5 MILES NORTHEAST OF MOSES LAKE ON NE ROAD P. TORNADO ESTIMATED 300 YARDS WIDE AND WAS ON THE GROUND FOR 1/2 TO 3/4 OF A MILE. LIFTED AN OLD BARN 20 FEET OFF THE GROUND AND DROPPED IT 30 FEET F |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in WashingtonEvery tornado in Washington since 1950Warnings in force in Washington nowThe forecast where you are
The other tornadoes of May 19, 2010
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 19 | 1:22 AM CDT | EF0 | Ellis, OK | 0.5 | 50 | |||
| May 19 | 1:56 AM CDT | EF1 | Hutchinson, TX | 0.4 | 100 | $28,000 | ||
| May 19 | 3:15 AM CDT | EF1 | Ellis, OK | 0.5 | 30 | |||
| May 19 | 3:32 AM CDT | EF0 | Ochiltree, TX | 1.1 | 50 | |||
| May 19 | 3:24 PM CDT | EF0 | Dewey, OK | 5.9 | 40 | |||
| May 19 | 4:41 PM CDT | EF0 | Kingfisher, OK | 0.1 | 50 | |||
| May 19 | 5:08 PM CDT | EF0 | Kingfisher, OK | 0.1 | 10 | |||
| May 19 | 5:24 PM CDT | EF0 | Logan, OK | 1.6 | 20 | |||
| May 19 | 5:33 PM CDT | EF1 | Kingfisher, OK | 14.0 | 75 | 1 | ||
| May 19 | 5:48 PM CDT | EF0 | Gray, KS | 0.1 | 30 | |||
| May 19 | 5:48 PM CDT | EF0 | Gray, KS | 0.2 | 30 | |||
| May 19 | 5:55 PM CDT | EF0 | Finney, KS | 0.4 | 50 | |||
| May 19 | 5:56 PM CDT | EF0 | Gray, KS | 0.5 | 50 | |||
| May 19 | 6:03 PM CDT | EF1 | Payne, OK | 10.6 | 200 | |||
| May 19 | 6:04 PM CDT | EF0 | Logan, OK | 0.1 | 10 | |||
| May 19 | 6:26 PM CDT | EF0 | Gray, KS | 0.3 | 30 | |||
| May 19 | 6:57 PM CDT | EF0 | Gray, KS | 0.2 | 30 | |||
| May 19 | 7:03 PM CDT | EF0 | Gray, KS | 0.4 | 50 | |||
| May 19 | 7:09 PM CDT | EF0 | Creek, OK | 0.1 | 50 | |||
| May 19 | 7:37 PM CDT | EF1 | Creek, OK | 5.0 | 600 | $15,000 | ||
| May 19 | 8:12 PM CDT | EF1 | Lincoln, OK | 1.4 | 25 | |||
| May 19 | 8:31 PM CDT | EF1 | Garvin, OK | 17.5 | 375 | |||
| May 19 | 8:46 PM CDT | EF1 | Okfuskee, OK | 8.0 | 500 | |||
| May 19 | 9:05 PM CDT | EF1 | Okfuskee, OK | 10.0 | 500 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.